Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 235, NWS Midland/Odessa, TX

September 14, 2006Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 14, 2006, 6:18 PM CDT for Ector County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2006, 6:18 PM CDT (23:18 UTC)
Expired
Sep 14, 2006, 6:45 PM CDT
In force
27 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:14 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Sep 14, 3:14 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 PM CDT THU SEP 14 2006

.SHORT TERM...
AN AREA OF LIGHT RAIN SHOWERS WILL CONTINUE TO MOVE NORTHEAST INTO
THE LOW ROLLING PLAINS THROUGH EARLY AFTERNOON. IN THE WAKE OF THESE
SHOWERS...THE LATEST WV SATELLITE LOOP REVEALS SUBSIDENCE ON THE
INCREASE ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
DESPITE THE INCREASE IN SUBSIDENCE...THE LATEST VIS SATELLITE LOOP
AND KMAF RADAR CONTINUE TO SHOW CONVECTION SLOWLY ON THE INCREASE...
WITH CU FIELD LOOKING A LITTLE BETTER ORGANIZED OVER THE DAVIS
MOUNTAINS. WE WILL OPT TO INCREASE POPS SLIGHTLY OVER THE MOUNTAINS
AND ADJACENT PLAINS WHERE 850MB LI/S ARE IN THE 0 TO -2C RANGE.
ACTIVITY IS EXPECTED TO BE DIURNALLY DRIVEN...SO WENT WITH ONLY
AFTERNOON AND EVENING THUNDERSTORMS AT THIS TIME AND NO MENTION OF
CONVECTION AFTER MIDNIGHT. ONLY MINOR CHANGES WERE MADE TO THE
WINDS...DEW POINTS AND OVERNIGHT LOW TEMPERATURES.

.LONG TERM...
BROAD CYCLONIC FLOW ACRS SWRN STATES WITH COLD MID/UPPER LEVEL LOW
ACRS FAR NW U.S.. AS SUCH A LEE TROF WILL REMAIN POSITIONED ACRS ERN
NM WITH ANOTHER SHRTWV TROF EXPECTED TO MOVE ACRS FAR W TX/SRN NM.
TIMING OF SHRTWV TROF SEEMS TO BE IN THE VERY LATE AFTERNOON/EARLY
EVENING AND THEREFORE EXPECT THAT DRIER AIR WILL NOT PUSH TOO FAR
E DURING THE DAY. GRIDS HAVE THIS GENERAL IDEA AS DOES MOS. 85H-7H
LAYER WIND INCREASES TO AROUND 20KT BY 06Z AND EXPECT WINDS OF 20-
35 MPH THRU GDP MTNS LATE AFTERNOON/EVENING. WILL RELUCTANTLY
INTRO MINIMAL POPS INVOF SFC TROF WHERE SOME CONVERGENCE MAXIMIZED
(ALBEIT MINIMAL). OTHERWISE NARROW 85H THERMAL RIDGE IS PRONOUNCED
INVOF TROF WITH LESS DOWNSLOPE THAN INDICATED YESTERDAY. AS SHRTWV
TROF PASSES BY 12Z SATURDAY MORNING MID LEVEL FLOW WILL VEER WITH
TROF MOVING E TO NEAR TX/NM STATE LINE. SIMILAR FEATURES SATURDAY
AS FRIDAY WHILE A LITTLE WARMER...BUT LACKING SHRTWV TROF. ATTP
WILL OPT TO LEAVE NARROW RIBBON OF 10 POPS FAR E-S WHERE BEST LOW
LEVEL MSTR WILL BE. AS MID LEVEL LOW MOVES INTO NRN HIGH PLAINS
COLD FRONT WILL DROP S INTO TX PANHANDLE EARLY SUN MORNING HAVING
A CHANCE TO PUSH INTO PB DURING EARLY EVENING. MODELS START TO
DEVELOP PRECIP INVOF FRONT LATE SUNDAY PRIMARILY IN THE E-S AS
THERE IS SOME INDICATION OF A MID LEVEL MSTR TAP FROM MEXICO.
WOULD LIKE TO SEE MORE OF A PRESENCE OF MID LEVEL SHRTWV TROF
THOUGH. TYPICALLY FRONTS IN MID SEPTEMBER ARE GOOD FOR PRODUCING
RAIN AND WILL OPT TO EXPAND MENTION OF ISOLD POPS SUNDAY ACRS PB.
GFS IS OPTIMISTIC ABOUT DEVELOPING PRECIP S OF THE RIO GRANDE
SATURDAY AS PW/S INCREASE TO NEAR 1.5. T.S. LANE ATTP IS STILL
PROGGED TO BE W NEAR BAJA...HOWEVER GFS BRINGS SIGNIFICANT MID
LEVEL MSTR NWD ACRS MEXICO SATURDAY. BEST TROPICAL MSTR SURGE
ADVERTISED TO OCCUR SUNDAY/EARLY MONDAY WHEN GFS INDICATES REMNANT
OF LANE WILL MOVE E ACRS NRN MEXICO/BIG BEND. STILL IN COMPARISON TO
ECMWF THERE ARE NOTABLE TIMING DIFFERENCES WITH ECMWF THE SLOWER...
BRINGING BEST MSTR ACRS AREA MON-WED. ATTP WILL START TO INCREASE
POPS ACRS AREAS S OF THE PECOS RIVER SATURDAY NIGHT THRU MONDAY.
RE-ENFORCING SHOT OF SFC HIGH PRESSURE IS ADVERTISED MONDAY BY
GFS/ECMWF. LOW DWPNT AIR IN WAKE OF FRONT TO HOLD WED/THUR AND FCST
TENDING COOLER/DRIER LATE.

&&

.HYDROLOGY...
ELEVATED RIVER LEVELS CONTINUE ALONG THE RIO GRANDE PRIMARILY DUE TO
RECENT UPSTREAM RAINS FROM CANDELARIA AND RELEASES FROM LUIS
LEON RESERVOIR IN MEXICO. CONCERNS CONTINUE TO INCREASE FOR
DEVELOPMENT OF SIG RAIN ACRS CONCHOS BASIN/RIO GRANDE/BIG BEND AREA
THIS WEEKEND/EARLY NEXT WEEK. T.S. LANE CURRENTLY S OF BAJA IS
FCST TO MOVE N AND BRING RICH MSTR NWD THRU NRN MEXICO. THE REMNANTS
OF LANE ARE FCST TO GET CAUGHT UP IN WLYS AND MOVE W ACRS W TX/NRN
MEXICO. CONFERENCE CALLS WITH RFC TODAY GAVE SOME HISTORIC DATA
THAT FITS WITH THIS SET UP BOTH SYNOPTICALLY AND SEASONALLY...
WHICH SUGGEST CONCHOS BASIN AVERAGE RAIN OF AROUND 5 WOULD RESULT
IN 50,000 CFS ON THE CONCHOS WHICH WOULD BE IN COMPARISON TO THE
FLOOD IN FALL OF 1991.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67  91  72  94 /  10  10  10  10
CARLSBAD NM                62  93  63  95 /  20  10  10  10
DRYDEN TX                  69  93  73  91 /  10  10  10  10
FORT STOCKTON TX           67  93  71  95 /  10  10  10  10
GUADALUPE PASS TX          62  87  63  90 /  20  10  10  10
HOBBS NM                   63  93  68  93 /  10  10  10  10
MARFA TX                   57  86  58  87 /  10  10  10  10
MIDLAND INTL AIRPORT TX    67  91  71  94 /  10  10  10  10
ODESSA TX                  68  92  71  94 /  10  10  10  10
WINK TX                    69  97  71 100 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Sep 14, 3:29 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 PM CDT THU SEP 14 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
329 PM CDT THU SEP 14 2006 /229 PM MDT THU SEP 14 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED NON-SEVERE THUNDERSTORMS GENERALLY
NORTH OF A PRESIDIO TO COLORADO CITY LINE WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING. THE STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING BRIEF GUSTY WINDS TO 50 MPH...LOCALLY HEAVY
RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING.

RIVER LEVELS ON THE RIO GRANDE FROM CANDELARIA DOWNSTREAM TO
LAJITAS WILL REMAIN ELEVATED FOR THE NEXT SEVERAL DAYS. THESE
RISES CAN BE ATTRIBUTED TO RECENT UPSTREAM RAINFALL AND RELEASES
FROM LUIS LEON RESERVOIR IN MEXICO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVER LEVELS ON THE RIO GRANDE MAY INCREASE FURTHER LATE THIS
WEEKEND AND INTO EARLY NEXT WEEK AS THE REMNANTS OF TROPICAL STORM
LANE MOVE THROUGH INTO NORTHERN OLD MEXICO OR THE BIG BEND
REGION OF WEST TEXAS. THE EXACT TRACK OF LANE CONTINUES TO REMAIN
UNCERTAIN...SO INTERESTS ALONG THE RIO GRANDE WILL NEED TO MONITOR
THIS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 14, 3:58 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 PM CDT THU SEP 14 2006

NMZ028-142200-
EDDY COUNTY PLAINS-
258 PM MDT THU SEP 14 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF CARLSBAD AT 258 PM
MDT...MOVING NORTHEAST AT 15 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Local storm report, Sep 14, 5:11 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 PM CDT THU SEP 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             CARLSBAD                32.40N 104.24W
09/14/2006  E1.00 INCH       EDDY               NM   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL REPORTED OVER NORTH CARLSBAD.

0420 PM     HAIL             CARLSBAD                32.40N 104.24W
09/14/2006  E1.00 INCH       EDDY               NM   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED AT LA HUERTA IN NORTH
            CARSLBAD.

&&

CLINDSEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:21 PM CDTSevere Thunderstorm WarningMAFPecos54 min
Sep 14, 4:13 PM CDTSevere Thunderstorm WarningMAFEddy62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.